Optimal design of experimental epidemics

Pagendam, D. E. and Pollett, P. K. (2013) Optimal design of experimental epidemics. Journal of Statistical Planning and Inference, 143 3: 563-572. doi:10.1016/j.jspi.2012.09.011

Author Pagendam, D. E.
Pollett, P. K.
Title Optimal design of experimental epidemics
Journal name Journal of Statistical Planning and Inference   Check publisher's open access policy
ISSN 0378-3758
Publication date 2013-03
Year available 2012
Sub-type Article (original research)
DOI 10.1016/j.jspi.2012.09.011
Volume 143
Issue 3
Start page 563
End page 572
Total pages 10
Place of publication Amsterdam, Netherlands
Publisher Elsevier
Collection year 2013
Language eng
Abstract We consider the optimal design of controlled experimental epidemics or transmission experiments, whose purpose is to inform the practitioner about disease transmission and recovery rates. Our methodology employs Gaussian diffusion approximations, applicable to epidemics that can be modeled as density-dependent Markov processes and involving relatively large numbers of organisms. We focus on finding (i) the optimal times at which to collect data about the state of the system for a small number of discrete observations, (ii) the optimal numbers of susceptible and infective individuals to begin an experiment with, and (iii) the optimal number of replicate epidemics to use. We adopt the popular D-optimality criterion as providing an appropriate objective function for designing our experiments, since this leads to estimates with maximum precision, subject to valid assumptions about parameter values. We demonstrate the broad applicability of our methodology using a diverse array of compartmental epidemic models: a time-homogeneous SIS epidemic, a time-inhomogeneous SI epidemic with exponentially decreasing transmission rates and a partially observed SIR epidemic where the infectious period for an individual has a gamma distribution.
Keyword Markov chain
Optimal design
Fisher information
Transmission experiment
Q-Index Code C1
Q-Index Status Confirmed Code
Institutional Status UQ
Additional Notes Available online: 28 September 2012.

Document type: Journal Article
Sub-type: Article (original research)
Collections: School of Mathematics and Physics
Official 2013 Collection
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 3 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 4 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Sun, 06 Jan 2013, 00:34:35 EST by System User on behalf of Mathematics